Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 31, NWS Sioux Falls, SD

September 3, 1999McCook County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Sep 3, 1999, 5:31 PM CDT for McCook County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1999, 5:31 PM CDT (22:31 UTC)
Expired
Sep 3, 1999, 6:05 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County McCook County, SD

The radar

The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1999-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1999-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 032231 RRA
TORFSD
SDC087-032305-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CDT FRI SEP 3 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN MCCOOK COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 605 PM CDT

* AT 528 PM CDT... NATIONAL WEATHER SERVICE SPOTTERS REPORTED A
  DEVELOPING TORNADO 19 MILES EAST OF MITCHELL OR 3 MILES
  SOUTHWEST OF SPENCER... MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  UNITYVILLE               AROUND 550 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:45 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 3, 2:45 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT FRI SEP 3 1999

FNT STIL HUNG UP FM N CNTRL MN THRU SE SD TO SW NE. SHWRS ALNG FNT
FM CNTRL NE INTO CNTRL SD MOVG NE. TNGT AS WV MOVS NE ALNG FNT AND
FNT SAGS A LTL SE TSTMS LIKELY FM S CNTRL SD INTO W CNTRL MN. LCLY
HVY RAINFALL COULD OCCUR AS THESE STORMS TRAIN OVR SAME AREA...NO
WTCH FOR NOW BUT WILL HAVE TO MONITOR...COULD BE MORE OF A FLOOD
PRBLM THAN FLASH FLOOD. IN FAR ERN PARTS OF CWA OVR NW IA AND SW MN
WIL HOLD OFF ON PCP TNGT WITH FNT TOO FAR NW. MODELS FINALLY BRING
FNT THRU FSD SAT EVE WITH WV TO NE OF FCST AREA. THIS SHLD SPREAD
SHWRS AND TSTMS OVR AREA BUT LOOKS LIKE HVY RAIN WILL BE PSHD TO NE.
HI PSHG INTO WRN AREA SAT NGT WITH DCRS CLDS AND MOVG INTO ERN AREAS
BY SUN EVE. MUCH COOLER AIR BHND FNT IN WRN AREA SAT..THEN SPRDG SE
BY SUN. BIG TEMPS DIFFERENCE FM NW TO SE OVR CWA WITH FNT...GUID
HAVING HARD TIME AND DID A LOT OF ADJSTG.

FOR EXTND..RDG BUILDG BACK OVR AREA FIRST OF NXT WEEK WITH WAA SPRDG
E. SOME CONCERN WITH WAA AND FNT THAT SOME SCTD SHWRS/TSTMS COULD
DVLP LATE TUE IN WED BUT FOR NOW WIL KP IT DRY. COOL ON LABOR DAY BUT
GETTING BACK TO NEAR NORMAL BY MID WEEK.

.FSD...NONE
WB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:04 PM CDTTornado WarningFSDHanson31 min
Sep 3, 5:55 PM CDTSevere Thunderstorm WarningFSDMiner50 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.